Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 9, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Mar 9, 2000, 6:34 PM EST for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 2000, 6:34 PM EST (23:34 UTC)
- Expired
- Mar 9, 2000, 7:15 PM EST
- In force
- 41 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Sullivan County, NY, Pike County, PA
The radar
The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 6:45 PM EST | Thunderstorm Wind 50 E | Lackawaxen, PA | |
| Mar 9, 6:56 PM EST | Thunderstorm Wind 54 M | Countywide, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
992 WUUS51 KBGM 092334 SVRBGM NYC105-PAC103-100015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 634 PM EST THU MAR 9 2000 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PIKE COUNTY. SULLIVAN COUNTY. * UNTIL 715 PM EST. * AT 630 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM 7 MILES WEST OF ROSCOE TO 3 MILES NORTHWEST OF CALLICOON TO 6 MILES NORTHEAST OF HONESDALE TO 4 MILES WEST OF HAWLEY...MOVING EAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LIVINGSTON MANOR...BETHEL AT 640 PM EST. ELDRED...LIBERTY AT 645 PM EST. MAPLEWOOD...MONTICELLO AT 650 PM EST. THOMPSONVILLE...WOODBOURNE AT 655 PM EST. BLOOMINGBURG...HAVEN AT 705 PM EST. THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. THIS LINE OF STORMS HAS DOWNED TREES AND POWERLINES ACROSS SUSQUEHANNA COUNTY. & JAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:30 PM EST, 4 hours 4 minutes earlier.
Area forecast discussion, Mar 9, 2:30 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 230 PM EST THU MAR 9 2000 IT/S MARCH AT IT/S BEST AS WE GO FROM A MILD THUNDERSTORM PTTRN RAPIDLY BACK TO LATE WINTER IN UNDER 12 HRS. IN THE SHORT TERM...COUPLE BANDS OF TSRA CELL DVLPMT AFFECTING CWFA...BUT MAJORITY OF AREA CAUGHT IN THE DRY SQUEEZE PLAY. SHRA/TSRA IN THTA-E RIDGE OVR SERN SXNS WL MOVE AWAY...BUT DRY SLOT HAS WORKED SOME INSOLATION...HIER DWPTS AND INCRSD INSTAB INTO CNTRL SXNS WITH MORE DVLPMT UPSTRM ALONG PRE-FRONTAL DRY TROF. RADAR TRENDS HV NOT BEEN ALL TOO PROMISING WITH CELLS THAT HV MOVED INTO CWA. HV LOST A LTL FAITH IN SVR POTENTIAL BASED ON RADAR TRENDS...BUT COOLING WL CONTU TO DESTABILIZE LAPSE RATES ALOFT AS UPR OCCLN MOVES EAST. INCRSD CONVG ALONG DRY TROF MAY BE OUR ONLY HOPE FOR ANY SVR THIS EVE AS SITN UNFOLDS. 12Z BUFKIT PROFILES POINTED TO MORE LATE DAY ACTIVITY HERE...SO WILL KEEP THE STATUS QUO FOR TSRA/SHRA GOING THIS EVENING WITH STRONG UNIDIRECTIONAL FLOW POINTING TO DMGG WINDS AND HAIL POTENTIAL. UPR LVL OCLN MOVG THRU GTLKS WL OPEN UP AND SCOOT THRU OVERNIGHT FORCING THE MAIN FRONTAL DRAPE AND MUCH COLDER AIR INTO THE REGION. THERMAL GRAD IS VERY TIGHT...SO TEMPS WL BCM MUCH COLDER BY MORNING. TIGHT PRES GRAD WILL THROW BLUSTERY IN THE MIX. SHRA/TSRA WL LIKELY CHANGE OVER TO SNOW...BUT THERE APPEARS TO BE A WKNG TREND TO SNOW BEHIND SYS PER RGN RADAR MOSAICS. COLD MOIST AIR WL BE EHNANCED SOME BY LK ONT SO STILL A GOOD BET FOR BROAD AREA OF LGT SNOW TO DVLP BHND SYS AS IT POURS INTO THE TERRAIN. LTL TO NO ACCUMS THO AS QPFS LIGHT. MDLS SHOW FRONT TO HANG UP E-W ON FRI ACRS CNTRL PA WITH PLENTY OF LOW LVL MOIST AND CLDS TRAPPED BLO SUBS INVERSION...ESPLY OVER SRN ZONES. WL KEEP M/C WITH SPORADIC FLURRIES. A WK S/WV ZIPS ACRS NRN COUNTIES WITH SOME LIFT NOTED IN OMEGA FIELDS...BUT BEST DRYING ALSO WORKS INTO NORTH COUNTRY AS HI PRES BUILDS IN. MAY BE A FAIR AMT OF SHSN ACTIVITY IN THE MORNING BEFORE DYRING...SO WL KEEP CHC SHSN. LOOKS TO BE A BRIEF BREAK FROM PCPN WITH SOME MIDLVL RIDGING FRI NITE...BUT LLVL MOIST FIELDS IN MDLS STILL LOOK VRY SATURATED. LOOKS LIKE WE/LL BE IN THE DIRTY BCLN ZONE AND CLDS A GOOD BET. NEXT SYS DIGGING THRU THE SRN PLAINS INTO THE TN VLY BY SAT MORNING WL BE A MAIN PLAYER FOR LATTER PDS INTO THE END OF WKND. AVN SHOWS NEG TILTING WITH GULF OPENING UP. THIS DEEPENING TREND WOULD LEAD ME TO BLV LATER MDL RUNS WL TEND TO SLOW SYS DOWN AND BUILD THE DOWNSTREAM RIDGE OVER US GOING INTO SATURDAY. AS A RESULT...WL TAILOR PCPN CHANCES TO LATE AFTERNOON WITH LOW POPS NORTH AND LIKELY IN PA. FAN/FWC GUID DOESN/T LOOK COLD "ENUF TONITE OR TOMORROW SO WL UNDERCUT WHICH PREV FCST DOES ALRDY. .BGM...SVR TSTM WATCH ALL NY ZONES TIL 2300Z. BREWSTER
In the hours before
Special weather statement, Mar 9, 12:44 PM EST, 5 hours 50 minutes before
NYZ009-037-036-018-017-016-015-022-023-024-025-055-044-056-045-046- 057-062-092300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1244 PM EST THU MAR 09 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EST... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 600 PM EST FOR THE FOLLOWING COUNTIES: ONEIDA NY... MADISON NY... ONONDAGA NY... CAYUGA NY... SENECA NY... YATES NY... STEUBEN NY... SCHUYLER NY... CHEMUNG NY... TOMPKINS NY... TIOGA NY... CORTLAND NY... BROOME NY... CHENANGO NY... OTSEGO NY... DELAWARE NY... SULLIVAN NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EST.
Special weather statement, Mar 9, 6:21 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 621 PM EST THU MAR 9 2000 NYZ009-015>018-022>025-036-037-044>046-055>057-100001- BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-MADISON-NORTHERN ONEIDA- ONONDAGA-OTSEGO-SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA- STEUBEN-TIOGA NY-TOMPKINS-YATES- 621 PM EST THU MAR 9 2000 ...THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR CENTRAL NEW YORK HAS EXPIRED... THE THREAT OF SEVERE THUNDERSTORMS HAS ENDED ACROSS CENTRAL NEW YORK. NYZ062-100001- SULLIVAN NY- 621 PM EST THU MAR 9 2000 ...THE SEVERE THUNDERSTORM WATCH FOR SULLIVAN COUNTY REMAINS IN EFFECT UNTIL 700 PM... STRONG TO LOCALLY SEVERE` THUNDERSTORMS OVER NORTHEAST PENNSYLVANIA WILL MOVE INTO SULLIVAN COUNTY AFTER 630 PM. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED UNTIL 700 PM.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 9:40 AM EST | Severe Thunderstorm Warning | BGM | Chenango | 30 min |
| Mar 9, 2:41 PM EST | Severe Thunderstorm Warning | BGM | Yates | 49 min |
| Mar 9, 3:07 PM EST | Severe Thunderstorm Warning | BGM | Cayuga, Seneca | 53 min |
| Mar 9, 5:08 PM EST | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 67 min |
| Mar 9, 6:01 PM EST | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wayne | 44 min |
Nearby
Severe Thunderstorm Warnings in New York, 2000Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.